Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 6, 2021Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 6, 2021, 12:45 PM EDT for Potter County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 12:45 PM EDT (16:45 UTC)
Expired
Jul 6, 2021, 1:30 PM EDT
In force
45 min
Issued by
NWS State College, PA

County Potter County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KCTP 061645
SPSCTP

Special Weather Statement
National Weather Service State College PA
1245 PM EDT Tue Jul 6 2021
 
PAZ005-006-061730-
McKean PA-Potter PA-
1245 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 130 PM EDT...

At 1245 PM EDT, Doppler radar indicated a strong thunderstorm over
Coryville, moving east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Coudersport, Port Allegany, Shinglehouse, Genesee, Denton Hill State
Park, Coryville, Eldred, Ulysses, Sweden Valley, Oswayo, Ceres and
Ski Denton Ski Area.

LAT...LON 4200 7774 4174 7782 4183 7847 4200 7845
TIME...MOT...LOC 1645Z 275DEG 29KT 4192 7836 

$$

Travis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:28 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 10:28 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
1028 AM EDT Tue Jul 6 2021

.SYNOPSIS...
Hot and humid conditions today and Wednesday will trend seasonably
cooler Thursday and Friday. Rounds of showers and thunderstorms
will last through the end of the week with Saturday looking like
the best chance for a dry day. Unsettled weather returns by the
end of the weekend with more periods of rain and storms into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heat advisory remains in effect for the Lower Susq Valley
through 7 PM for heat index values near or slightly above 100F.
Temps of 18-20C at 850 mb support high temps in the mid 90s in
the southeastern valleys given full sunshine. Remaining mindful
of the smoke and haze in the sky, we do continue to shave a
degree or two off the NBM temperature guidance.

Another forecast challenge is how much drier air from aloft will
mix down during peak heating. Unlike our previous heat wave at
the end of June, which had a source region in the deep tropics,
the hot airmass over us today actually spilled over from the
western ridge that brought heat to the Pacific coast last week.
Back trajectories show this airmass moving down from British
Columbia and south central Canada (where there are several
ongoing wildfires, which explains the smoky skies locally).
This time around, the moisture is a bit more shallow and there
is a higher potential for lower dewpoint air to mix down during
peak heating / peak PBL depth during the afternoon.
Nevertheless, it will be a hot day.

A weak disturbance aloft will progress from lower MI eastward
across the Lake Erie through northern PA during the day. This
feature coupled with strong heating/buoyancy (1000-2500 j/kg ML
CAPE) should trigger scattered storms developing and increasing
in coverage by late afternoon. A localized threat of strong to
locally severe storms will exist primarily over the north/east
1/4 of the CWA where SPC has expanded the SLGHT risk SWO.
Isolated damaging wind threat is driven primarily by moderate
instability parameters given rather weak 0-6km mean shear values
<25kts. The 00Z HREF mean suggests initial area of concern will
be near/along the central PA/NY border toward the Pocono
region/NEPA in the 17-21Z window before action shifts southeast
into southeast PA in the 21-03Z timeframe. A blend of hourly
NBM and HREF POPs to capture this idea in the grids. Locally
heavy rainfall/isolated flood risk (WPC MRGL ERO) follows a
similar timing and location sequence with potential maximized in
urban areas. Hires model data shows convection fading over the
southern portion of CPA after midnight. Look for another muggy
night with lows 65-75F or +10F above early July climo.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An upper shortwave trough is fcst to pivot eastward across the
Great Lakes/Midwest on Wednesday while TS Elsa tracks from
northern FL through GA/SC/NC toward the Delmarva by early Friday
morning. These features combined with ample low level moisture
and instability will fuel rounds of showers and thunderstorms.
SPC has highlighted the northeast quadrant of the CWA with a
MRGL SWO with sporadic strong/damaging wind threat on Wednesday
afternoon and WPC has a good portion of the area in a MRGL ERO
Wed and Thu. Heavy downpours should remain progressive on Wed
with a low risk of flooding. The primary concern this period
centers around potential for a PRE later on D2 into D3 although
there is considerable model uncertainty on the evolution of the
two aforementioned features of interest. Regardless of the
details, at this point measurable rainfall is very likely on
Thursday with categorical POPs supported by a multi-model blend.

MaxTs should peak on Wednesday with HX values making around run
toward 100F in the central and southeast valleys. Trend of very
warm and muggy nights will continue with max T falling back
about 10F on Thursday due to cloud cover/probable rain showers.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Temps Friday should be similar to Thursday with rain showers
fcst to pull away from the area Friday night.

Conditions on Saturday improve slightly, with another chance of
afternoon showers and thunderstorms. By Sunday/Monday, another
upper-level trough and surface low-pressure system will
contribute to showers and thunderstorms for the start of next
week.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
No big changes needed for 12Z TAF package.

Current fcst in good shape, just a bit of fog at BFD came in
the last few minutes.

JST did dip below 3000 feet for just a couple of minutes,
several hours ago.

Some strong storms across southern NY, but these should stay
north of BFD for now. Storms finally starting to weaken, as
they normally do around this time.

Earlier discussion below for 06Z package.

Main change to the TAF package at 06Z was to add VCSH at IPT.
Left thunder in at BFD for 20Z. Storms forming to the north of
our area could brush the BFD area late aft. IPT too far south
for thunder, but an isolated shower could be near IPT late
this aft.

Higher density altitudes are expected today, given the heat and
humidity.

Scattered late-day SHRA/TSRA are possible across primarily
northern PA, so added a PROB30 TS group to the BFD TAF after
20z.

Outlook...

Wed...Another hot, humid day with high density altitudes. There
is a better chance of scattered restrictions in aftn SHRA/TSRA.

Thu-Fri...Occasional restrictions likely with a good chance of
SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening for PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl
LONG TERM...Colbert/Gutierrez
AVIATION...Martin
Hazardous weather outlook, Jul 6, 5:50 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
550 AM EDT Tue Jul 6 2021

PAZ004-005-010-017-024>026-033>035-071000-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-
550 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-066-071000-
Dauphin-Lebanon-Lancaster-
550 AM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to locally severe thunderstorms with gusty winds and heavy
downpours are possible late this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ011-012-018-019-027-028-045-071000-
Cameron-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Southern Clinton-
550 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-037-041-042-046-049>053-058-071000-
Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
550 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to locally severe thunderstorms with gusty winds and heavy
downpours are possible this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-063>065-071000-
Franklin-Perry-Cumberland-Adams-York-
550 AM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Locally heavy rainfall and isolated flooding are possible late this
afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

In the hours before

Special weather statement, Jul 6, 11:38 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
1138 AM EDT Tue Jul 6 2021

PAZ004-005-061630-
McKean PA-Warren PA-
1138 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1230 PM EDT...

At 1138 AM EDT, Doppler radar indicated a strong thunderstorm near
Warren South, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Kane, Youngsville, Wetmore, Russell, Scandia, Ludlow,
Marshburg, Westline, Warren South, Kinzua Dam, Chapman State Park,
Starbrick and Clarendon.

LAT...LON 4180 7935 4196 7932 4199 7874 4166 7877
TIME...MOT...LOC 1538Z 270DEG 24KT 4187 7922

Travis
Special weather statement, Jul 6, 11:59 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
1159 AM EDT Tue Jul 6 2021

PAZ005-061645-
McKean PA-
1159 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL
1245 PM EDT...

At 1159 AM EDT, Doppler radar indicated a strong thunderstorm near
Allegany State Park, moving east at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bradford, Allegany State Park, Port Allegany, Shinglehouse, Rew,
Coryville, Eldred, Lewis Run, Ceres and University Of Pittsburgh -
Bradford.

LAT...LON 4200 7820 4178 7821 4190 7892 4200 7892
TIME...MOT...LOC 1559Z 270DEG 33KT 4200 7885

Travis
Special weather statement, Jul 6, 12:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1245 PM EDT Tue Jul 6 2021

PAZ005-006-061730-
McKean PA-Potter PA-
1245 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 130 PM EDT...

At 1245 PM EDT, Doppler radar indicated a strong thunderstorm over
Coryville, moving east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Coudersport, Port Allegany, Shinglehouse, Genesee, Denton Hill State
Park, Coryville, Eldred, Ulysses, Sweden Valley, Oswayo, Ceres and
Ski Denton Ski Area.

LAT...LON 4200 7774 4174 7782 4183 7847 4200 7845
TIME...MOT...LOC 1645Z 275DEG 29KT 4192 7836

Travis

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:38 AM EDTSpecial Weather StatementCTPWarren52 min
Jul 6, 11:59 AM EDTSpecial Weather StatementCTPMcKean46 min
Jul 6, 1:26 PM EDTSpecial Weather StatementCTPTioga34 min
Jul 6, 1:51 PM EDTSpecial Weather StatementCTPWarren24 min
Jul 6, 2:21 PM EDTSpecial Weather StatementCTPMcKean, Warren54 min
Jul 6, 2:49 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren56 min
Jul 6, 3:01 PM EDTSpecial Weather StatementCTPSullivan44 min
Jul 6, 3:17 PM EDTSpecial Weather StatementCTPSullivan43 min
Jul 6, 3:22 PM EDTSevere Thunderstorm WarningCTPSullivan23 min
Jul 6, 3:36 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan24 min
Jul 6, 3:57 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 6, 4:05 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon40 min
Jul 6, 4:31 PM EDTSpecial Weather StatementCTPElk29 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon33 min
Jul 6, 4:48 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jul 6, 6:52 PM EDTSpecial Weather StatementCTPMcKean23 min
Jul 6, 6:59 PM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more24 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.